Texas, 2006

Hail and Damaging Winds in Texas, August 27, 2006

August 27, 2006 · NWS LUB · 4 events in 3 counties and zones

August 27 Severe Thunderstorm Event Summary: Isolated severe thunderstorms affected the central South Plains of west Texas during the late afternoon and early evening hours of the 27th. These storms resulted in large hail and severe winds that damaged cotton crops and light weight farm equipment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
$250,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

August 27 Severe Thunderstorm Event Summary: Isolated severe thunderstorms affected the central South Plains of west Texas during the late afternoon and early evening hours of the 27th. These storms resulted in large hail and severe winds that damaged cotton crops and light weight farm equipment. A complex of strong to severe thunderstorms propagated southeastward over the extreme southwestern Texas Panhandle during the late evening hours. This activity resulted in minor structural damage in Friona. Total damages for the August 27 event were estimated to be more than $280,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 27, 2:21 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 27, 2:21 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
321 PM CDT SUN AUG 27 2006

.SHORT TERM...
UPPER LOW CONTINUES TO WIND SLOWLY EASTWARD FROM NORTHEASTERN
COLORADO INTO WESTERN NEBRASKA THIS AFTERNOON. AIRMASS HAS BEEN
FAIRLY STABLE ON THE SOUTH PLAINS WITH LOW CLOUDS HOLDING DOWN
TEMPERATURES FOR MUCH OF THE DAY ACROSS THE NORTHWEST HALF OF THE
FORECAST AREA. SOME STRONG STORMS HAVE DEVELOPED EAST OF LUBBOCK
WITH SOME DECENT ECHOES AND HEAVY RAINFALL RATES SOUTH OF RALLS AND
CROSBYTON ATTM.

NEXT FRONTAL SURGE WILL MOVE SOUTH AS SURFACE HIGH PRESSURE BUILDS
SOUTHWARD INTO SOUTHERN PLAINS IN WAKE OF UPPER LOW. CONVECTIVE
ACTIVITY LIKELY TO DEVELOP ALONG THIS FRONT OVERNIGHT WITH RAIN
CHANCES HIGHEST ACROSS THE SOUTHEASTERN HALF OF THE AREA AS LIFT
AND BOUNDARY CONVERGENCE ACT ON HIGH MOISTURE VALUES. PRECIPITATION
LOOKS TO FOCUS MONDAY JUST NORTH OF FRONT IN REGION OF ENTRANCE
REGION TO UPPER JET FROM THE SOUTHERN SOUTH PLAINS AND PERMIAN BASIN
INTO NORTH TEXAS...THUS WENT WITH HIGHER POPS ACROSS THE SOUTHERN
AND EASTERN COUNTIES. SHOULD BE COOLER MONDAY WITH STILL SOME CLOUD
COVER AROUND AND COOLER NORTHEAST WINDS.

.LONG TERM...
THE UPR LOW WILL CONTINUE SLOWLY MOVING EAST TUE/WED INTO THE MS VLY
WITH TROUGH TRAILING SW INTO CENTRAL TX. SFC COLD FRONT TO BE WELL
SOUTH OF THE CWA BY TUE MORN...WITH SOMEWHAT DRIER AND MORE STABLE
AIR INHIBITING SHOWER ACTIVITY EXCEPT ACROSS THE SW COUNTIES WHERE
UPSLOPE LOW-LVL FLOW SHOULD BE GREATER. IT APPEARS THAT WED MAY BE
SHAPING UP TO HAVE THE LOWEST PRECIP CHCS THIS WEEK FOR THE CWA WITH
DIVERGENT LOW-LVL FLOW ON PERIPHERY OF SFC RIDGE OVER THE CENTRAL
PLAINS AND BUILDING HEIGHTS OVER THE CENTRAL ROCKIES...ALTHOUGH WILL
MAINTAIN LOW POPS ACROSS THE SW AS 850MB FLOW BEGINS TO VEER AND MAY
PROVIDE SOME ISENTROPIC LIFT OVER THE DECAYING FRONT. DURING THIS
PERIOD IT APPEARS THAT THE MONSOON PATTERN WILL BE RE-ESTABLISH
ACROSS THE DESERT SW INTO THE SRN ROCKIES AS FLOW AROUND THE
BUILDING RIDGE CARRIES MOISTURE NORTHWARD. CONFIDENCE IN THE FCST
REALLY DECREASES THU AND BEYOND AS IT SEEMS MODEL GUIDANCE IS HAVING
A DIFFICULT TIME DECIDING WHETHER OR NOT THE UPR-AIR PATTERN WILL
BECOME PROGRESSIVE OR BLOCKY. THE 12Z GFS IS ON THE PROGRESSIVE
SIDE...BRINGING A VIGOROUS SHTWV TROUGH INTO THE NRN ROCKIES THU
WITH LOWERING HEIGHTS AND INCREASING SW FLOW ALOFT ACROSS WTX. AS
THIS SYSTEM EMERGES ONTO THE PLAINS ON FRI...THE GFS SENDS A COLD
FRONT RACING SOUTH INTO THE SPLNS ON FRI. THIS IS 12-18 HRS FASTER
THAN THE 0Z GFS RUN AND COMPLETELY DIFFERENT FROM THE 06Z RUN WHICH
DEPICTED THE CLOSED UPR LOW MOVING NE TO THE CANADIAN BORDER AND NO
SOUTHWARD PUSH TO THE COLD FRONT. WITH THIS IN MIND DECIDED TO
MAINTAIN INTEGRITY OF EXTENDED FCST...MAKING FEW CHANGES...WHILE
CONTINUING TO SHOW THE FRONT COMING IN EARLY SAT MORN. THIS TIMING
APPEARS TO BE SUPPORTED BY LATEST ECMWF RUN....ALTHOUGH THE ECMWF IS
NOT AS DEEP AS THE GFS WITH THE UPR TROUGH AS IT MOVES INTO THE
PLAINS. IT DOES APPEAR THAT IN ALL LIKELIHOOD PRECIP CHCS WILL BEGIN
TO INCREASE AS EARLY AS THU NIGHT AND ESPECIALLY BY FRI NIGHT/SAT
MORN. TEMPERATURE SHOULD SHOW A SLOW WARMING TREND TUE THROUGH THU
BEFORE MAKING A DOWNWARD TURN FOR THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  81  58  81 /  40  30  20  20
TULIA         65  81  60  82 /  50  30  20  20
PLAINVIEW     66  83  60  81 /  50  40  20  20
LEVELLAND     66  84  61  82 /  50  50  30  30
LUBBOCK       68  86  63  83 /  50  50  30  30
BROWNFIELD    67  86  62  83 /  60  50  40  40
CHILDRESS     69  86  66  84 /  60  30  20  10
SPUR          71  87  64  82 /  60  50  20  20
ASPERMONT     71  88  67  87 /  60  60  30  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/33
Hazardous weather outlook, Aug 27, 5:07 AM CST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
607 AM CDT SUN AUG 27 2006

TXZ021>044-281115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
607 AM CDT SUN AUG 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE SOUTH PLAINS LATER THIS AFTERNOON AND EVENING.
ATMOSPHERIC CONDITIONS MAY BECOME FAVORABLE FOR THE DEVELOPMENT OF A
FEW STRONG TO SEVERE THUNDERSTORMS MAINLY OVER THE EXTREME SOUTHERN
PANHANDLE AND NORTHERN SOUTH PLAINS. THE MAIN THREAT WITH THESE
STORMS WILL BE DAMAGING WINDS AND HAIL.

FLOODING

LOCALIZED HEAVY RAINFALL FROM SHOWERS AND THUNDERSTORMS MAY PRODUCE
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 27, 5:17 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
617 PM CDT SUN AUG 27 2006

TXZ029-035-280000-
HALE TX-LUBBOCK TX-
617 PM CDT SUN AUG 27 2006

...STRONG THUNDERSTORM ACROSS LUBBOCK AND HALE COUNTIES...

AT 615 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS. ONE STRONG STORM WAS INTENSIFYING OVER THE
SOUTHERN PORTIONS OF THE CITY OF LUBBOCK. ANOTHER STRONG STORM WAS
LOCATED 6 MILES NORTHWEST OF PETERSBURG. THESE STORMS WERE ALMOST
STATIONARY.

SMALL HAIL...LOCALLY STRONG WIND GUSTS IN EXCESS OF 50 MPH...DEADLY
LIGHTNING...AND LOCALLY HEAVY DOWNPOURS CAN BE EXPECTED NEAR THESE
STORMS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 37 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hale

When
August 27, 5:35 PM CST
Where
Hale County, 5 mi N of Petersburg
Measured
0.88 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.933, -101.600

A farmer reported nickel size hail north of Petersburg. The hail caused minor damage to area cotton crops.

Thunderstorm Wind, Hale

When
August 27, 5:55 PM CST
Where
Hale County, 6 mi W of Petersburg
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
33.867, -101.700

A farmer reported that severe thunderstorm winds damaged an eight-inch diameter aluminum irrigation pipe when it was blown out of a cotton field and across Farm to Market Road 54 west of Petersburg.

Hail, Floyd

When
August 27, 6:15 PM CST
Where
Floyd County, South Plains
Measured
0.88 in hail
Crop damage
$150,000
Reported by
GENERAL PUBLIC
Coordinates
34.217, -101.317

Local agricultural officials reported that large hail up to the size of nickels resulted in damage to cotton crops near South Plains.

Thunderstorm Wind, Parmer

When
August 27, 11:20 PM CST to 11:50 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
56 kt (64 mph) measured gust
Property damage
$30,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.650, -102.717

A complex of severe thunderstorms propagated southeastward over the extreme southwestern Texas Panhandle during the late evening hours of the 27th. This activity resulted in damaging winds near Friona. A 64 mph wind gust was measured by the Texas Tech University West Texas Mesonet site just northeast of the city at 23:20 CST. The Parmer County Sheriff's Office reported estimated winds between 60 and 70 mph between 23:30 and 23:50 CST. These winds damaged multiple light weight structures and downed utility lines across the city. At least two large carports were destroyed by the winds. Three additional structures suffered moderate roof damage, including a large grain elevator. Electrical services were finally restored to the city around 03:00 CST on the 28th. No injuries were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525293, 5525294, 5525295, 5525296.